Birth Control and Blood Sugar Issues
A couple months ago I went on Azurette birth control and had a horrible experience. Although my diet had not changed (I've been Primal since last March) I developed severe anxiety. Additionally, I frequently felt hypoglycemic. About an hour or two after I would eat (even low carb meals) I would feel shaky, anxious, and unable to focus. I know this is a blood sugar issue because eating a clementine would quickly remedy the situation.
After two months of the pill I said enough was enough! I went off of it in the middle of October and by the end of November my anxiety had almost completely dissolved. NOW the only problem is...I am still stuck having the same whacky blood sugar symptoms.
I need to eat much more frequently than I was pre-birth control. Additionally, after I eat I sometimes feel more hungry than I did before eating! (It's a different kind of hunger, I'm assuming a carb-craving hunger). I definitely still feel my blood sugar dropping after hours of no food.
So my question is...why in the world is this happening to me!? Not only is it scary, but it's incredibly frustrating because I was feeling SO FREAKING AMAZING after going Primal, prior to taking the birth control. Did the BC mess up my leptin/insulin resistance?
I have attempted to control the blood sugar spikes by taking 500mg of L-Glutamine instead of a clementine/high sugar food when I'm feeling low (learned this from Nora of Primal Body/Primal Mind). Also, as of three days ago I started the Whole 30 program with NO fruits...I'm hoping this may help "reset" my system.
Attached is my most recent bloodwork for reference. (not shown: TSH was 1.6uIU/mL3 and B12 was abnormally high at 1655pg/mL)
Any help/advice is VERY VERY much appreciated. Thank you all for being so amazing.
Last edited by StarCharm; 02-01-2012 at 01:11 PM.
I'm not sure exactly what is going on with you, but I know that you're not alone with having big side effects from BC. I was on hormonal BC for 1 year, during which I gained 10lbs (which was likely due to the way it made me insanely hungry all the time, leading to higher calorie consumption). Even when I eliminated all carbs, even fruit, and reduced my calories, the weight wouldn't go away...until I stopped the pill, and then suddenly I ended up back at my beginning weight. It took me several months to get back to normal, so it's likely that it will take your body awhile to readjust, too. Try to be patient with yourself, keep making good food choices, and eventually you should be ok. From what you described, it's probable that your leptin got a little out of whack (Leptin is a hormone, so it makes sense that it would be affected). I didn't do any special protocol, just good, clean, healthy eating and TIME.
Funny enough, going on BC helped get rid of my blood sugar swings. I'm going primal and going off BC, so we'll see if they return with a vengeance - so far, cutting caffeine has helped immensely.
Could be you're still dealing with effects from the BC - it takes time for your body to adjust. Perhaps the GAPS diet could help? I've heard of other issues from BC dealing with gut imbalance, and it's possible that your blood sugar issues may be gut related?
While it might well be the bc, cast your net wider to see if there might be something else you changed at the same time. It might be coincidence that you were taking bc at the time.
Interesting point about coffee. There was a study recently that showed coffee improved insulin sensitivity. Sure, try cutting it out to see if it makes a difference - obviously it did for lexie.